Alert archive / Pennsylvania / River Flood Warnings in 2022

River Flood Warning 13, NWS State College, PA

May 7, 2022Lebanon County, Schuylkill County, Pennsylvania

NWS State College, PA issued this river flood warning at May 7, 2022, 9:28 PM EDT for Lebanon County, Schuylkill County, Pennsylvania. It took effect at May 7, 2022, 11:04 PM EDT. It was in force for 5 hr.

The area

The outline as issued.

The facts

Issued
May 7, 2022, 9:28 PM EDT (01:28 UTC)
In effect from
May 7, 2022, 11:04 PM EDT
Expired
May 8, 2022, 3:36 AM EDT
In force
5 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

Counties Lebanon County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 136 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Swatara Creek at Harper Tavern (HTVP1). The gauge peaked at 9.03 ft at May 8, 2022, 1:00 AM EDT.

actionminormoderate51005/0805/09
Action stage
7 ft
Minor stage
9 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01573000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

740 
WGUS41 KCTP 080128
FLWCTP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service State College PA
928 PM EDT Sat May 7 2022

...The National Weather Service in State College PA has issued a 
Flood Warning for the following rivers in Pennsylvania...

  Swatara Creek At Harper Tavern affecting Schuylkill and Lebanon 
  Counties.

...Forecast flooding changed from Minor to Moderate severity and 
increased in duration for the following rivers in Pennsylvania...

  Aughwick Creek At Shirleysburg affecting Huntingdon County.

For the Aughwick Creek...including Shirleysburg...Moderate flooding 
is forecast.
For the Swatara Creek...including Harper Tavern...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued by Sunday morning.

&&


PAC075-107-081330-
/O.NEW.KCTP.FL.W.0013.220508T0304Z-220508T1537Z/
/HTVP1.1.ER.220508T0304Z.220508T0600Z.220508T0936Z.NO/
928 PM EDT Sat May 7 2022

...FLOOD WARNING IN EFFECT UNTIL LATE TOMORROW MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Swatara Creek At Harper Tavern.

* WHEN...Until late tomorrow morning.

* IMPACTS...At 9.0 feet, Several driveways and other minor roadways 
  are affected. Water begins to enter some basements.
  At 10.0 feet, High water isolates several houses.

* ADDITIONAL DETAILS...
  - At 8:15 PM EDT Saturday the stage was 8.7 feet.
  - Forecast...The river is expected to rise above flood stage
    late this evening to a crest of 9.3 feet just after midnight
    tonight. It will then fall below flood stage late tonight.
  - Flood stage is 9.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658


$$

PAC061-081330-
/O.EXT.KCTP.FL.W.0009.000000T0000Z-220509T0100Z/
/SLYP1.2.ER.220507T1100Z.220508T0030Z.220508T1900Z.NO/
928 PM EDT Sat May 7 2022

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW EVENING...

* WHAT...Moderate flooding is occurring and moderate flooding is 
  forecast.

* WHERE...Aughwick Creek At Shirleysburg.

* WHEN...Until late tomorrow evening.

* IMPACTS...At 10.0 feet, Aughwick Creek at Shirleysburg exceeds its 
  banks. Several homes are affected.
  At 12.0 feet, Flood waters from Aughwick Creek cover portions of 
  Gilbo Road, Aughwick Mills Road and Keystone Road in Shirley 
  Township.
  At 13.2 feet, Route 522 closes.

* ADDITIONAL DETAILS...
  - At 8:30 PM EDT Saturday the stage was 12.6 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:30 PM EDT Saturday was 12.6 feet.
  - Forecast...The river is expected to fall below flood stage
    tomorrow afternoon and continue falling to 6.7 feet Tuesday
    evening.
  - Flood stage is 10.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
      4025 7795 4032 7791


$$

Banghoff
1 follow-up statement
021 
WGUS81 KCTP 080736
FLSCTP

Flood Statement
National Weather Service State College PA
336 AM EDT Sun May 8 2022

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Swatara Creek At Harper Tavern affecting Schuylkill and Lebanon 
  Counties.

PAC075-107-080845-
/O.CAN.KCTP.FL.W.0013.000000T0000Z-220508T0736Z/
/HTVP1.1.ER.220508T0357Z.220508T0515Z.220508T0600Z.NO/
336 AM EDT Sun May 8 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Swatara Creek At Harper Tavern.

* ADDITIONAL DETAILS...
  - At 3:15 AM EDT Sunday the stage was 8.9 feet and falling.
  - Forecast...The river is expected to fall to 2.8 feet early
    Wednesday morning.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658


$$

KF

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at May 7, 8:39 PM EDT, 49 minutes earlier.

Area forecast discussion, May 7, 8:39 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service State College PA
839 PM EDT Sat May 7 2022

.SYNOPSIS...
Improving conditions early Sunday will lead to a nice Mother's
Day for most or all of the region as high pressure builds in
with a much drier airmass. In fact, several days of dry
conditions are expected this week with mild to warm conditions
expected throughout the work week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Swirl of the upper level low center nicely seen in fading
visible imagery near KPHL at 2330Z and drifting slowly to the
east, with continued anomalous ENE llvl flow supporting a
chilly, steady light to briefly moderate rain across the Western
Poconos and Lower Susq Valley.

Much drier air at all levels will continue to advect into the
region overnight with any QPF after midnight confined to the
region along and SE of I-18 and amounting to only a few to svrl
hundredths of an inch. Low temps in the low to mid 30s across
the nrn mtns will support some patchy frost where the wind dies
off in the deeper valleys, but enough of a breeze on the east
facing slopes and ridge tops will prevent frost.

Lows near the Allegheny Front and over the Laurel Highlands
will be in the mid to upper 30s with low 40s in the SE. there
could be some patchy frost in the colder rural areas in Central
PA (where the growing season recently started) as the cloud
cover breaks a few to several hours after midnight. However, the
confidence, coverage and duration of the frost formation will
preclude the issuance of a Frost Advisory.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Improving conditions are in store for Sunday with drier and
brighter conditions working from northwest to southeast. Highs
will trend up to 10 degrees warmer for Mother's Day, ranging
from the mid 50s southeast to the lower 60s in the far NW with
greater sunshine and drier conds. High pressure and anomalous
dry air will allow temperatures to cool rather efficiently
Sunday night, with widespread upper 30s for lows expected over
the northern half of Central PA.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
This extended period quickly transitions from mild to warm and
dry as a high amplitude upper level ridge and sfc high pressure
ridge axis extending SWWD from the new England states builds
over the region through Tuesday. We'll find ourselves in the
favorable subsident region between the flop-over upper ridge
and upper low to our SSE, maintaining an extended period of dry
weather after this weekend's soaking rainfall.

Temps start out in the chilly upper 30s on Monday morning but
rebound nicely into the 60s for most Monday afternoon.
Daytime highs rise back into the 70s Wednesday.

Beyond midweek, ensemble forecast systems still support the
aforementioned cutoff low retrograding toward the middle and
southeast Atlantic coast, but still far enough south to
maintain dry and seasonably warm conditions for central PA.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Light rain slowly exiting the forecast area but still remains
across the far southeast. Skies have gone clear at KBFD and this
clearing will crawl eastward overnight. Expect a high BKN to
OVC at KMDT and KLNS during the day Sunday but all areas will be
VFR. A north to northeast wind will gust to 20-25kts during the
afternoon.

Outlook...

Mon thru Fri...No sig wx expected.

&&

.HYDROLOGY...
Main batch of rainfall is finished for most of our area, with
our Eastern counties still seeing mainly light to briefly
moderate rainfall early this evening. A widespread 1-2" 24 hour
total observed over Central and Southern PA with storm totals
over 3".

Small streams along the Juniata and Lower Mainstem Susquehanna
will be cresting overnight and early Sunday, with 4 points along
streams in Flood (2 within minor flood, 2 in moderate) and
closely watching two additional points on the Swatara Creek that
could just exceed FS.

Check our River Forecast page for more information on rover
point forecasts and warnings (homepage under Rivers and Lakes
tab).

&&

.CLIMATE...
A record daily rainfall of 2.17" was set at Harrisburg on May
6th. This broke the previous record of 1.56" set in 1991.

A record daily rainfall of 1.14" was set at Williamsport on May
6th. The broke the previous record of 1.11" set in 1938.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Steinbugl
NEAR TERM...Lambert/DeVoir
SHORT TERM...DeVoir/Steinbugl
LONG TERM...Jurewicz/DeVoir
AVIATION...Tyburski
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, May 7, 9:08 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
908 PM EDT Sat May 7 2022

PAZ017>019-024>028-033>036-049>053-056>059-063>066-090115-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
908 PM EDT Sat May 7 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Runoff from widespread soaking rainfall over the past few days (that
exceeded 4 inches across parts of Southern PA) will continue into
tonight with localized minor flooding and roads closures in low lying
areas along some streams. Waters will recede through the mid to late
morning hours Sunday.

Otherwise, the probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-037-041-042-045-046-090115-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
908 PM EDT Sat May 7 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

River Flood Warnings in Pennsylvania, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.